Diabetic Shock and Insulin Reactions
Are There Symptoms of Hypoglycemia or Warning Signs of Diabetic Shock?
The symptoms of hypoglycemia can be classified as mild or early, moderate,
and severe. Mild symptoms include:
- Moodiness or sudden changes in behavior
- Rapid heart beat
Moderate symptoms include:
- Poor coordination
When hypoglycemia becomes severe, symptoms include:
- Fainting and unconsciousness
Hypoglycemia can also occur overnight while you sleep. Symptoms include:
- Crying out in your sleep
- Damp pajamas or sheets resulting from perspiration
- Waking tired, irritable, or confused
If you experience any possible signs of hypoglycemia, it's important to
check your blood sugar to make sure it isn't low. If it is, you should treat it
quickly or seek emergency care. If you can't check your blood sugar level for
some reason, you should go ahead and treat yourself for low
blood sugar if you notice symptoms or seek emergency care. If symptoms are
moderate, severe, or you are unable to help yourself, seek emergency medical
How Is Hypoglycemia Treated?
If your hypoglycemia is mild or moderate, the best way to raise your blood
sugar level quickly is to eat or drink some form of sugar. You might take
glucose tablets, which you can buy at the drug store. Or you may want to drink
a half cup of fruit juice or eat five to six pieces of hard candy.
Other snacks you can use to raise your sugar level include:
- One-half cup of regular soda -- not diet
- Cup of milk
- 1 tablespoon of sugar
- 1 tablespoon of honey
- One-quarter cup raisins
- 2 large or 6 sugar cubes dissolved in water
You can also ask your doctor or dietitian for recommendations for other
snack items that can help raise your blood sugar level when you need to.
After you've taken a snack, wait 15 minutes and check your blood sugar level
again. If it is still low, eat another snack, then wait 15 minutes and check it
again. Repeat the process until your blood sugar level is in its normal target
If you lose consciousness, you will need immediate medical attention. It's
important that you educate the people in your family and the people you work
with about diabetic shock and about what to do if it happens. Someone should
call 911 or arrange to get you to an emergency room if that's not possible.
You can ask your doctor to prescribe a glucagon rescue kit and then teach
others how to use it. Glucagon is a natural hormone that rapidly causes the
level of sugar in your blood to rise. If you are unconscious, someone injecting
you with glucagon even before emergency help arrives can prevent further
complications and help you recover.